Colorado, 2016

Hail and Damaging Wind in Colorado, July 29, 2016

July 29, 2016 · NWS BOU · 31 events in 2 counties and zones

Severe thunderstorms produced very large hail, up to tennis ball size, in addition to damaging straight-line winds. Central Weld County suffered most of the damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced very large hail, up to tennis ball size, in addition to damaging straight-line winds. Central Weld County suffered most of the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 2:54 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 29, 2:54 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
354 PM MDT FRI JUL 29 2016

.SHORT TERM...(This evening through Saturday)
Issued at 303 PM MDT Fri Jul 29 2016

Dewpoints have remained high across the plains and temperatures
have slowly warmed however storms so far that have attempted to
move off the higher terrain of Larimer and Boulder Counties and
the Cheyenne Ridge have weakened and died when they hit the
plains. An experimental sounding launched at 21z by the CSU Atmos
Dept still shows a well defined stable layer just below 700 mb so
this agrees with the storm trend so far. Storms have increased
recently north of CYS and across western NE ahead of a weak upper
level shortwave seen in the water vapor imagery. Meanwhile at the
surface there is a Denver Cyclone in place and while the
associated convergence zone does not look that strong there is
some gathering of towering cumulus near and south of DIA so
potentially this could still be an initiation area for storms. But
still looks like we will never overcome the convective inhibition
on the plains so will need to rely on storms moving into the area.
The NCEP HRRRs remain fairly consistent with bringing storms off
the Cheyenne Ridge southward across the eastern plains this
evening with a trend to be a little later in doing this so have so
upscale growth and storms after midnight. Meanwhile the 18z 4km
NAM still kills any storms moving off the Cheyenne Ridge with
nothing on the plains this evening. We are seeing a collection of
strong storms just north and nw of CYS right now and maybe these
will be the ones that make it south over the next few hours. Given
the moisture and shear should the storms survive there certainly
is the chance they could be severe and supercellular with large
hail and strong winds the main threat...but it remains a tricky
forecast for sure.

Tomorrow all models are drier even though dewpoints do remain
fairly high. Moisture though should be shallower and the cap will
be strong, but temperatures will be higher still than today so
kept a minimal chance of late day storms in most areas.

.LONG TERM...(Saturday night through Friday)
Issued at 303 PM MDT Fri Jul 29 2016

Broad upper level ridge extending eastward from srn
California to the lower Mississippi River valley is forecast to
meander back and forth during the extending period of the forecast.
Shifts in the ridge will allow northward intrusions of subtropical
moisture up over the Four corners region starting late on Sunday.
Models show a steady rise in deep layer PW/specific humidity values
prior to the passage of a mid-level shortwave trough forecast to
propagate slowly across Colorado Sunday afternoon/evening. Moisture
peaks over the forecast area that evening and with light transport
winds...potential exits for isolated/widely scattered storms capable
of rainfall amounts of quarter to half inch in under 30 minutes.
Hail also possible...mainly on the plains during the evening
hours...although the threat over severe hail appears low. Shortwave
is progged to move east of the CWA on Monday taking with it the
plume of monsoonal subtropical moisture. But lingering low level
moisture and solar heating should have little trouble generating
isolated to widely scattered t-storms over and near the Front Range
mtns by late afternoon. By evening could see a few storms drift out
over the plains with light swly flow aloft where most if not all of
this convection should dissipate by midnight.

For the remainder of the week...models show the upper ridge centered
over the southern Great Plains where it strengthen and amplifies
northward over the upper Midwest. In doing so...south-southwesterly
monsoonal flow re-establishes over the Desert Southwest which then
drives another well organized plume of subtropical moisture up over
Colorado. By Thursday PW values surge well over an inch over western
Colorado. Models also show a weak disturbance embedded in this flow
providing additional lift and instability for a good chance of  the
showers and t-storms over the western valleys and high country
areas of Colorado. It's probably not until evening when the northeast
plains may join in on the storm activity with the arrival of a
fairly strong cold front and the development of a moist upslope
flow. GFS is cranking out pretty high qpf values along the Front
range and over the Palmer Divide for the evening. Certainly too
early to have much confidence in this forecast...but something to
watch develop in future model runs.  Friday could be just as active
should moisture linger and upslope flow continue. Otherwise Friday
looks cooler with plains temperatures possibly as much as 8-10
degs F below average for the date.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 303 PM MDT Fri Jul 29 2016

Center of the Denver Cyclone circulation is just to the southeast
of DIA and do not see why it should change over the next few
hours. Again not sure if any forcing associated with this will be
enough to initiate storms but it is possible. Otherwise the chance
of a potentially strong storm would come later, after 00z and
maybe not until after 02z, with the threat possibly lingering
until 06z. Less of a chance at BJC and about equal chance of
storms at APA. Drainage flow late tonight then probably another
Denver Cyclone type circulation tomorrow but overall less chance
of storms.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Szoke
LONG TERM...Baker
AVIATION...Szoke
Hazardous weather outlook, Jul 29, 9:55 AM MST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MDT FRI JUL 29 2016

COZ030>051-300500-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON OVER HIGHER TERRAIN AND THESE MAY MOVE ACROSS THE
PLAINS INTO THIS EVENING. SOME OF THE STORMS ON THE PLAINS WILL
LIKELY BE SEVERE. THE PRIMARY THREAT AGAIN TODAY IS VERY LARGE
HAIL...WITH UP TO BASEBALL SIZE HAIL POSSIBLE WITH THE STRONGEST
STORMS. DAMAGING WIND GUSTS UP TO 80 MPH AND AN ISOLATED TORNADO
OR TWO ARE ALSO POSSIBLE.

THE AIRMASS REMAINS QUITE UNSTABLE WITH SUFFICIENT WIND SHEAR FOR
STRONG TO SEVERE THUNDERSTORMS. THE THREAT WILL BE GREATEST IN THE
LATE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL BE A DRIER DAY WITH JUST A SLIGHT CHANCE OF LATE
DAY THUNDERSTORMS MAINLY OVER THE MOUNTAINS. A RETURN TO A MOIST
SOUTHERLY FLOW TOGETHER WITH THE PASSAGE OF A SLOW MOVING UPPER
LEVEL TROUGH WILL INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE OUTLOOK AREA ON SUNDAY AND MONDAY. SLOW MOVING LATE
DAY STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. STORM CHANCES
SHOULD THEN DIMINISH TUESDAY AND BEYOND WITH ONLY A SLIGHT CHANCE
OF AFTERNOON AND EVENING STORMS MAINLY OVER THE HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

SZOKE/BAKER

In the hours before

Special weather statement, Jul 29, 4:17 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
517 PM MDT FRI JUL 29 2016

COZ045-046-292345-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
517 PM MDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARAPAHOE AND NORTH
CENTRAL ELBERT COUNTIES UNTIL 545 PM MDT...

AT 517 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DEER TRAIL...OR 27 MILES NORTHWEST OF LIMON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEER TRAIL...COTTONWOOD VALLEY AND AGATE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN AND EAST CENTRAL COLORADO.

LAT...LON 3959 10418 3972 10396 3972 10382 3958 10373
      3935 10409
TIME...MOT...LOC 2317Z 248DEG 17KT 3957 10402

BARJENBRUCH

The radar

The Cheyenne radar (KCYS), 23 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

30 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
July 29, 4:33 PM MST
Where
Weld County, 4.9 mi NNW of Carr
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
40.960, -104.920

Hail, Weld

When
July 29, 4:35 PM MST
Where
Weld County, 4.84 mi S of Rockport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.830, -104.780

Hail, Weld

When
July 29, 4:35 PM MST
Where
Weld County, Carr
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
40.900, -104.870

Hail, Weld

When
July 29, 5:26 PM MST
Where
Weld County, 2.51 mi WNW of Nunn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.720, -104.810

Hail, Larimer

When
July 29, 5:28 PM MST
Where
Larimer County, 11.26 mi NE of Buckeye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.900, -104.950

Hail, Weld

When
July 29, 5:37 PM MST
Where
Weld County, 3.73 mi E of Pierce
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.640, -104.680

Hail, Weld

When
July 29, 5:51 PM MST
Where
Weld County, 2.51 mi WNW of Nunn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.720, -104.810

Hail, Weld

When
July 29, 5:55 PM MST
Where
Weld County, 0.87 mi SW of Eaton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.520, -104.710

Hail, Weld

When
July 29, 5:55 PM MST
Where
Weld County, Eaton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.530, -104.700

Hail, Weld

When
July 29, 5:56 PM MST
Where
Weld County, 0.52 mi W of Ault
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -104.730

Hail, Weld

When
July 29, 5:58 PM MST
Where
Weld County, 1.48 mi NNE of Greeley
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.440, -104.670

Hail, Weld

When
July 29, 6:00 PM MST
Where
Weld County, 0.52 mi W of Ault
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.580, -104.730

Hail, Weld

When
July 29, 6:05 PM MST
Where
Weld County, 3.44 mi WSW of Lucerne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.460, -104.740

Hail, Weld

When
July 29, 6:13 PM MST
Where
Weld County, 1.72 mi WNW of Greeley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.710

Hail, Weld

When
July 29, 6:13 PM MST
Where
Weld County, 0.69 mi N of Greeley Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -104.630

Hail, Weld

When
July 29, 6:15 PM MST
Where
Weld County, 2.21 mi WNW of Greeley
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.720

Hail, Weld

When
July 29, 6:15 PM MST
Where
Weld County, Eaton
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.530, -104.700

Large hail shattered car windows.

Hail, Weld

When
July 29, 6:15 PM MST
Where
Weld County, 0.69 mi N of Greeley Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.440, -104.630

Hail, Weld

When
July 29, 6:17 PM MST
Where
Weld County, 0.87 mi NE of Lucerne
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.490, -104.670

Thunderstorm Wind, Weld

When
July 29, 6:20 PM MST
Where
Weld County, 3.16 mi W of Greeley
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.420, -104.740

Straight-line winds downed a large tree limb at the University of Northern Colorado. Power lines were also downed in northeast Greeley.

Hail, Weld

When
July 29, 6:25 PM MST
Where
Weld County, 2.1 mi W of Greeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -104.720

Hail, Weld

When
July 29, 6:25 PM MST
Where
Weld County, 0.69 mi N of Barnesville
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
40.490, -104.480

Hail, Weld

When
July 29, 6:26 PM MST
Where
Weld County, 5.51 mi SSE of Garden City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.260, -104.600

Hail, Weld

When
July 29, 6:30 PM MST
Where
Weld County, 4.34 mi SE of Greeley Arpt
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
40.380, -104.580

Hail, Weld

When
July 29, 6:35 PM MST
Where
Weld County, Pierce
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
40.630, -104.750

Hail, Weld

When
July 29, 6:35 PM MST
Where
Weld County, 7.39 mi SSE of Garden City
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.230, -104.600

Hail, Weld

When
July 29, 7:45 PM MST
Where
Weld County, 0.87 mi SW of Ft Lupton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.070, -104.810

Hail, Weld

When
July 29, 7:55 PM MST
Where
Weld County, 1.48 mi NNE of Ft Lupton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.100, -104.790

Hail, Weld

When
July 29, 9:10 PM MST
Where
Weld County, 1.72 mi WNW of Ault
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.590, -104.750

Hail, Weld

When
July 29, 10:21 PM MST
Where
Weld County, Barnesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.480, -104.480

Hail, Weld

When
July 29, 11:23 PM MST
Where
Weld County, Roggen
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.170, -104.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640786, 640785, 640787, 640789, 640788, 640790, 640794, 640792, 640793, 640791, 640799, 640798, 640795, 640796, 640797, 640804, 640805, 640809, 640815, 640803, 640802, 640814, 640801, 640813, 640800, 640806, 640807, 640808, 640810, 640811, 640812.